T Nation

My Recent Idiot Doctor Experience


#1

Dear T-Nation,

While I have many more questions than answers on my mind, I would like to share my recent "idiot doctor" experience. I know that there's been plenty of stories about idiot doctors here, but I'd like to share mine :slightly_smiling:

I am taking HCG and Clomiphene for low T and the lab tests show that it's working well. If you're frustrated with your own idiot doctor experience, I suggest calling a local compounding pharmacy that makes the medication you think you may need, and ask who prescribes locally; that's how I found my current PCP.

Recently, I started seeing a new "sleep medicine" specialist due to poor sleep and fatigue which has not resolved with my hormone meds. (As an aside, these specialists tend to be just as bad as endos are reputed to be on this board.)

He made some possibly helpful suggestions (that my illness may be "Upper Airway Resistance Syndrome", a little-known cause of fatigue and malaise). However, he displayed absolute seething contempt for my physician who prescribed my hormone meds. He recommended that I see an endocrinologist he knew.

I decided that I didn't want to this because my hormones have been checked many, many times and I expected it would be a waste of time and money. However, I was recently denied life insurance because an insurance underwriter reviewed my medical notes and said they would not insure someone with an outstanding referral, so I made the appointment and hoped for the best.

This guy turned out to be one of the worst idiot doctors I've ever seen. He told me that in spite of the fact that on paper, my hormones were looking good, everything I was doing was wrong and my treatment was "highly inappropriate".

He said that even though my T was at the very bottom of the reference range at age 25 before starting treatment, that was not nearly low enough for treatment. It sounded to me like it had to be damn near zero to warrant treatment in his mind. Never mind the fact that my irritability has descreased and I've gained a little muscle since starting the treatment.

Furthermore, he told me that HCG and clomiphene are inappropriate for the treatment of low T under any circumstance. I asked him to explain why. He said that the long-term safety of HCG isn't well-studied. I pointed out that direct testosterone replacement has been well-documented to cause fertility problems, which is the main reason that I switched from T-cypionate to HCG and clomiphene years ago! He seemed to think that such didn't matter. (By the way, I had no trouble helping my wife make a beautiful baby girl after making the switch.)

We had a similar conversation about meds for cortisol that I was taking at the time.

Here's the best part: how the consultation ended. I said (paraphrased), "Okay, Doc, it sounds like you really think that I should stop these medications, but I have grave concern about this. Last time my medication ran out, I became so irritable that I had a melt-down and broke something expensive. I am afraid of this happening again, especially now that I have a little girl. If I stop these meds, what would you suggest I do to guard against becoming irritable and doing something rash?"

Are you ready for this? You might want to sit down before reading the next part. This same doctor, who thinks that everything prescribed to me by my PCP is wrong, suggested that I go back to my PCP and get a prescription for anti-anxiety meds, like I just need some freaking Xanax to make myself feel right.

No thanks! Never again! Even if I am refused life insurance, I'm not taking that advice!


#2

My experience is that doctors have huge problems prescribing natural hormones that will make their patients feel better, but they don't bat an eye at giving you drugs so that you can ignore the fact that you're feeling like crap.


#3

HCG and Clomiphene together is generally not a good idea. SERM causes LH increase then hCG and LH together can overload the LH receptors and one can have high E2 levels from high T-->E2 production in the testes, which also cannot be regulated with anastrozole. Likewise, high doses of SERM or hCG can cause the same E2 issues.

General note that clomid causes mood issues in some guys and nolvadex does not do that.

On a SERM, you can test FSH/LH to see what the pituitary is producing.


#4

KSman, thanks for that advice about the clomiphene. I've never heard of it causing mood swings, but a quick Google search tells me that it can; although it looks like most of the research is with women; not sure how it would be different in men.

It's about time for me to return to my PCP, so maybe it's time for new labs.

Can you please advise me what tests I should ask for in regards to your concerns about T -> E2 production? My current PCP doesn't know much about HCG; my previous PCP prescribed it, and she just had the prescription refilled for me because she didn't think it would be a good idea to force me to change all my meds.


#5

250iu hCG SC EOD is suitable for most guys, in the context of TRT or suitable for younger males not on TRT.

If on hCG, no need to test LH/FSH
If on SERM, do test LH/FSH to see if too highj
test TT, FT, E2 in any case

With guys who have clomid issues, clomid is acting like an estrogen, in the brain. May not be same as what is reported for women.